This post continues Beth’s series on her journey through cancer. For part one of this series, click here. For previous posts on her story, see “Blessings through Burdens,” parts one and two, “One Seed,” and “The Work of Your Hands,” parts one and two. We return to the account of Beth’s medication-induced confusion after her cancer treatment…

My health continued to worsen. Finally, in desperation, a well-meaning doctor issued an intervention medication which produced in me a paradoxical reaction – the medication provided the complete opposite of its intended effect. But instead of recognizing the adverse reaction for what it was, the doctors concluded that the often-prescribed medication dosage was insufficient.

So they increased my dosage. Then, because of the reaction that the increased dosage medication was creating, they piled on even stronger prescriptions in an all-out attempt to reverse issues that the high dose medication was causing in my system.

Perhaps in part because most such medication-induced reactions occur in small children or geriatric patients, rather than a woman in her 40s, it took the prescribing doctors even longer to recognize the problem and then work toward eliminating the cacophony of prescribed drug treatments. The entire process of my medical team trying to figure things out became complicated and extended time-wise, especially since many of these strong medications cannot be dosage-minimized rapidly without causing harm.

I cannot begin to describe for you how adversely those meds affected me and how they impaired my system. I felt as though I were “swimming through honey.”

Some of the drugs were so strong that I could not drive, and others were causing me to lose the ability to speak, making it seem like I’d suffered a stroke. The doctors told my husband it might take two to four years for me to recover; there was even a possibility that I might never recover.

What an incredibly confusing and bewildering time it was for him and for our entire family! My declining health had developed over a period of 15+ months, with my original team of doctors thinking that simple observation, allowing time for my very out-of-whack endocrine system to right itself, and periodic re-testing would basically be the best and only approach. Since my decline had been gradual, it stands to reason that treatment and recovery would have to be gradual as well.

However, at the time, no clear communication of this was provided to us by my medical team in order for us to be able to better share with our church family, and even our own individual families, a clear trajectory of expectations.

Finally, a new brain specialist accepted my case. For the better part of a year, he utilized an alternative and innovative approach to allow my brain-chemical levels to return to normal. But this mega-brain chemical re-work absolutely flat-lined my personality.

My kindergarten-age daughter could detect the massive difference, and would ask, “When’s mommy coming back?” due to the blank haze all the meds were creating.

God was working through the new brain specialist’s approach, however, and it eventually did make an incredible difference in our awful and troublesome ordeal.

My baffled original medical team welcomed the insights this better-qualified physician brought to my case. And his accurate approach toward restoring my brain chemistry through a newer, better-matched approach eventually produced thorough healing. Although traversing seven months on the road to recovery felt like seven years, my system was making huge strides towards a complete comeback.

Transparently, my initial team of doctors admitted the faultiness of their initial diagnosis that my sleep deprivation and health decline were caused solely by severe hormonal disruption. They ultimately concluded that the rapid-onset menopause I experienced from the chemotherapy was just a small contributor to my sleep deprivation, caused more likely caused by diminished brain level chemicals. They ultimately came to conclude that the cause of the chemical disturbances was the caustic, ongoing cancer treatments, and especially Herceptin.

The trouble is that many of the trendy medications currently prescribed to improve the brain’s Serotonin levels do not stop there; they impact all brain chemicals. These medications can totally and absolutely impair the patient’s judgment and reasoning connected to basic realities, turning him or her “upside down” very rapidly – sometimes as rapidly as the first dose!

The medical drugs in this arena are scary powerful no matter who takes them. Their effects can be life-altering.  I’m humbled and thoroughly grateful to have survived them, by God’s abundant grace and mercy alone, as they can be every bit as deadly as aggressive cancer. Their impacts are not definitively well understood in differing systems, especially post-cancer treatment patients’ systems.

That’s why we felt relating our experiences with these drugs and their interactions may be insightful and relatable to many others’ in their varying experiences.

In the midst of unexpected trials, the sense of navigating it all in isolation can be overwhelming. As L.B. Cowman wrote, “thy training is costly in the extreme; for, to render it perfect, thou too must pass through the same afflictions as are wringing countless hearts of tears and blood.”

To be continued...

Beth Horn

Posted by Beth Horn

Beth is the wife of Sam Horn and is a ten-year breast cancer survivor. She currently serves as the Field Experiences Liaison for the Bob Jones University School of Education and as the mom of Robert and Ashton.